×

Characteristics and existence of isometric embeddings. (English) Zbl 0536.53022

The paper considers an n-dimensional manifold \((M^ n\), \(ds^ 2)\), as well as an exterior system \((I,\omega)\), whose integrals give local embeddings \((M^ n,ds^ 2)\) into \(E^{n(n-1)/2}\). The basic invariant of this system is the characteristic sheaf \({\mathcal M}\), which can be considered as a family of vector spaces \(M_{(x,\xi)}\) of varying dimensions having \(\sup p {\mathcal M}=\{(x,\xi): \dim {\mathcal M}_{(x,\xi)}>0\}\) and which is the characteristic variety \(\Xi\). The authors prove that there exists a rational involution J, canonically defined on \(\Xi\), and that \({\mathcal M}\) is uniquely determined by (\(\Xi\),J). The characteristic \(\Xi\) is the union \(\Xi =\cup_{x\in M}\Xi_ x\) of projective algebraic varieties \(\Xi_ x\in P_{n-1}\) described in detail in the paper. For the isometric embedding system, the symbol map of the linear variational equations of the integral manifold N induced by \((I,\omega)\) is given by \(\gamma_{ij}:\quad W\otimes S^ 2v^ x\to K,\) where \(W\cong R^{n(n-1)/2}\) is the normal space, \(V\cong R^ n\) is the cotangent space and \(K\cong R^{n^ 2(n^ 2-1)/12}\) is the curvature-like tensor space. If one represents the local isometric embedding by \(x\to(x,z(x)) (x\in R^ n\), \(z\in R^{n(n-1)/2})\) then the Gauss equations are \[ R_{ijkl}(x)=\sum_{\mu}(\frac{\partial^ 2z^ u}{\partial x^ i\partial x^{\mu}}\cdot \frac{\partial^ 2z^{\mu}}{\partial x^ j\partial x^ l}-\frac{\partial^ 2z^{\mu}}{\partial x^ j\partial x^ k}\cdot \frac{\partial^ 2z^{\mu}}{\partial x^ i\partial x^ l}) \] which, for \(n=2\), is a Monge-Ampère equation, and for \(n=3\) gives 6 equations in the unknowns \(z^ 1,z^ 2,z^ 3\). The ”deprolonging” of the system \((I,\omega)\) is also studied, with special attention to the case \(n=3\), when \(\Xi_ x\) are cubic curves in \(P^ 2\) and the linearized isometric embedding is strictly hyperbolic or of real principal type. Finally, the main result is the following: If \((M,ds^ 2)\) is a three dimensional \(C^{\infty}\) Riemannian manifold and \(x_ 0\in M\) a point, where the Einstein tensor is not \((L^ 2)\), \((L\in T^ t_ x(M))\) then there exists a local isometric \(C^{\infty}\) embedding of a neighborhood of \(x_ 0\) into \(E^ 6\).
Reviewer: A.Haimovici

MSC:

53B25 Local submanifolds
53B20 Local Riemannian geometry
35A07 Local existence and uniqueness theorems (PDE) (MSC2000)
53A07 Higher-dimensional and -codimensional surfaces in Euclidean and related \(n\)-spaces
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] J. F. Adams, Peter D. Lax, and Ralph S. Phillips, On matrices whose real linear combinations are non-singular , Proc. Amer. Math. Soc. 16 (1965), 318-322. JSTOR: · Zbl 0168.02404
[2] E. Arbarello, M. Cornalba, P. Griffiths, and J. Harris, Geometry of algebraic curves , Springer-Verlag Ergebnisse Series, to appear, 1984. · Zbl 0559.14017
[3] E. Berger, R. Bryant, and P. Griffiths, Some isometric embedding and rigidity results for Riemannian manifolds , Proc. Nat. Acad. Sci. U.S.A. 78 (1981), no. 8, part 1, 4657-4660. JSTOR: · Zbl 0468.53040
[4] E. Berger, R. Bryant, and P. Griffiths, The Gauss equations and rigidity of isometric embeddings , Duke Math. J. 50 (1983), no. 3, 803-892. · Zbl 0526.53018
[5] R. Bryant, P. Griffiths, and D. Yang, Characteristic varieties of exterior differential systems , to appear in Essays on Exterior Differential Systems with S. S. Chern, R. Gardner, and H. Goldschmidt.
[6] K. O. Friedrichs, Symmetric hyperbolic linear differential equations , Comm. Pure Appl. Math. 7 (1954), 345-392. · Zbl 0059.08902
[7] Robert E. Greene, Isometric embeddings of Riemannian and pseudo-Riemannian manifolds. , Memoirs of the American Mathematical Society, No. 97, American Mathematical Society, Providence, R.I., 1970. · Zbl 0203.24004
[8] P. Griffiths and J. Harris, Principles of Algebraic Geometry , Wiley-Interscience [John Wiley and Sons], New York, 1978. · Zbl 0408.14001
[9] Harold Hilton, Plane Algebraic Curves , Oxford University Press, London, 1932. · JFM 58.0688.01
[10] L. Hörmander, Linear Partial Differential Operators , Die Grundlehren der mathematischen Wissenschaften, Bd. 116, Academic Press Inc., Publishers, New York, 1963. · Zbl 0108.09301
[11] H. Jacobowitz, Local isometric embeddings , Seminar on Differential Geometry, Ann. of Math. Stud., vol. 102, Princeton Univ. Press, Princeton, N.J., 1982, pp. 381-393. · Zbl 0481.53018
[12] E. Kaneda and N. Tanaka, Rigidity for isometric imbeddings , J. Math. Kyoto Univ. 18 (1978), no. 1, 1-70. · Zbl 0419.53031
[13] Sergiu Klainerman, Global existence for nonlinear wave equations , Comm. Pure Appl. Math. 33 (1980), no. 1, 43-101. · Zbl 0405.35056
[14] S. L. Kleiman and J. Landolfi, Geometry and deformation of special Schubert varieties , Compositio Math. 23 (1971), 407-434. · Zbl 0238.14006
[15] Jürgen Moser, A new technique for the construction of solutions of nonlinear differential equations , Proc. Nat. Acad. Sci. U.S.A. 47 (1961), 1824-1831. JSTOR: · Zbl 0104.30503
[16] J. Nash, The imbedding problem for Riemannian manifolds , Ann. of Math. (2) 63 (1956), 20-63. · Zbl 0070.38603
[17] J. T. Schwartz, Nonlinear functional analysis , Gordon and Breach Science Publishers, New York, 1969. · Zbl 0203.14501
[18] J. Schwartz, On Nash’s implicit functional theorem , Comm. Pure Appl. Math. 13 (1960), 509-530. · Zbl 0178.51002
[19] F. Sergeraert, Une généralisation du théorème des fonctions implicites de Nash , C. R. Acad. Sci. Paris Sér. A-B 270 (1970), A861-A863. · Zbl 0202.14502
[20] J.-P. Serre, Faisceaux algébriques cohérents , Ann. of Math. (2) 61 (1955), 197-278. JSTOR: · Zbl 0067.16201
[21] Elias M. Stein, Singular Integrals and Differentiability Properties of Functions , Princeton Mathematical Series, no. 30, Princeton University Press, Princeton, N.J., 1970. · Zbl 0207.13501
[22] Shlomo Sternberg, Lecture notes on PDE’s from course given at University of Pennsylvania , 1967.
[23] Michael E. Taylor, Pseudodifferential Operators , Princeton Mathematical Series, vol. 34, Princeton University Press, Princeton, N.J., 1981. · Zbl 0453.47026
[24] Keti Tenenblat, A rigidity theorem for three-dimensional submanifolds in Euclidean six-space , J. Differential Geom. 14 (1979), no. 2, 187-203. · Zbl 0424.57009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.